Thunderstorm Wind, Mills
- When
- June 27, 12:58 PM CST
- Where
- Mills County, 2.95 mi ENE of Balfour
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.040, -95.630
A trailer was blow over onto its side from the strong winds.
A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak boundary extended from eastern Nebraska into southwest Iowa on the afternoon of June 27th. Thunderstorms developed along this boundary and slowly moved to the south. Although vertical wind shear was weak, strong instability was present and allowed for a few of the thunderstorms to become severe. The thunderstorms continued to develop southwest along the boundary into southeast Nebraska by early evening before the line moved into northeast Kansas and northwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 11:10 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1210 PM CDT MON JUN 27 2016 .UPDATE... Issued at 1120 AM CDT Mon Jun 27 2016 Made some updates to the today forecast and will continue to tweak that the next several hours. Showers and thunderstorms may continue to push southeast across northeast Nebraska through early afternoon associated with a mid level disturbance. A weak front is also pushing south through the area and some low clouds had developed. Various HRRR models show development over the area this afternoon...including the Omaha metro...so added pops. Storms could be strong but probably not severe. && .SHORT TERM...(today through Wednesday) Issued at 315 AM CDT Mon Jun 27 2016 00z upper-air analysis and early morning water vapor imagery indicate a pronounced mid to upper-level low over Ontario with a lower-amplitude perturbation translating southeast through the northern High Plains. This latter feature will continue through the upper Mississippi Valley today and into the Great Lakes by tonight. The strongest differential vorticity advection attendant to this system will remain to our north, with generally weak convergence along the associated boundary settling south into the mid Missouri Valley today. Consensus of latest model guidance indicates the highest probability of thunderstorm development today over western and central Nebraska where the modest frontal convergence will be augmented by low-level upslope flow. Predictability is lower across our area with outlier solutions such as the NSSL-WRF developing storms this afternoon over east-central Nebraska. For now we will maintain slight chance POPs across mainly our western counties and adjust as necessary as we go forward through the day. Tonight into Tuesday, the deterministic ECMWF and GFS as well as the GEFS and SREF mean QPF fields indicate the potential for nocturnal shower and thunderstorm development across southeast Nebraska within a zone of weak low-level warm advection. As such, we have included slight chance POPs tonight into Tuesday morning to account for this potential scenario. We will likely see slightly cooler high temperatures on Tuesday as a continental- polar air mass filters into the area from the Great Lakes. Tuesday night into Wednesday, the 00z models remain consistent in suggesting that a short-wave trough will translate from the northern High Plains into the central Plains, likely fostering the development of a southeastward-moving MCS over portions of South Dakota and Nebraska. The specific track of this MCS still remains uncertain, though it does appear that the heaviest rainfall will occur to our west. Widespread clouds and areas of precipitation could hold high temperatures in the upper 70s to around 80. .LONG TERM...(Wednesday night through Sunday) Issued at 315 AM CDT Mon Jun 27 2016 A seasonably strong short-wave trough will translate from Manitoba through the Great Lakes during the latter half of this work week. This upper-air system will be attended by a cold front which will advance south through the mid Missouri Valley Thursday into Thursday night. Showers and thunderstorms will remain possible ahead of the front Wednesday night, as well as along it on Thursday. High pressure will build into the region behind the front Thursday night into Friday, bringing us a brief period of dry weather. By Friday night into this weekend, thunderstorm chances will increase as a series of weak mid-level impulses move across the area. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 1210 PM CDT Mon Jun 27 2016 Isolated thunderstorms possible this afternoon...but its tough to pin anything down specifically. Activity currently northwest of KOFK should drift southeast...but some models show new development around KOMA and to a lesser extent toward KLNK. Will see what happens...but after about 22z chances should be southeast of the TAF sites. A weak front will sag southward through the area...then stall. Some TSRA possible later tonight...mainly for KLNK but chances seemed too low to mention at this point. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...Miller SHORT TERM...Mead LONG TERM...Mead AVIATION...Miller
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1110 AM CDT MON JUN 27 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280615- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1110 AM CDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PARTS OF THE AREA TODAY. SOME STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY OVER SOUTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL INCREASE AGAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT MON JUN 27 2016
IAZ069-079-080-271845-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
118 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHERN MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 145 PM
CDT...
AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN POTTAWATTAMIE COUNTY...FROM JUST EAST OF
COUNCIL BLUFFS TO TREYNOR...OR 5 TO 20 MILES EAST OF OMAHA...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COUNCIL BLUFFS...OAKLAND...TREYNOR...UNDERWOOD...
CARSON...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...HASTINGS...
MCCLELLAND...FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 20 AND 30.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 28 AND 52.
INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 43.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 17.
LAT...LON 4095 9535 4112 9584 4143 9578 4131 9516
4123 9515
TIME...MOT...LOC 1816Z 286DEG 21KT 4121 9564
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 142 PM CDT MON JUN 27 2016 IAZ069-079-080-271915- MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA- 142 PM CDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 215 PM CDT... AT 141 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACEDONIA TO 5 MILES NORTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GLENWOOD...MALVERN...EMERSON...MACEDONIA...SILVER CITY...HENDERSON... HASTINGS AND OLD TOWN PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 30. HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 31 AND 44. LAT...LON 4106 9514 4095 9568 4114 9585 4123 9538 TIME...MOT...LOC 1841Z 300DEG 13KT 4119 9541 4112 9579 MILLER
The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
A trailer was blow over onto its side from the strong winds.
Most of the hail was reported to be nickle or smaller, but there were a few hailstones up to ping pong ball. The combination of the hail and wind stripped the leaves from the corn in the area.
Along with the quarter size hail that fell at the residence, the public estimated that winds were around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639088, 639082, 639087, 639090.